Alabama, 2024Drought in Alabama, August 1 to 6, 2024
August 1 to 6, 2024 · NWS BMX · 3 events in 3 counties and zones
Dry conditions across north and central Alabama from June into early July led to the onset of Severe (D2) and even Extreme (D3) drought during the latter half of July. However, an increase in rainfall area-wide resulted in marked improvements in drought conditions by the first week of August.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions across north and central Alabama from June into early July led to the onset of Severe (D2) and even Extreme (D3) drought during the latter half of July. However, an increase in rainfall area-wide resulted in marked improvements in drought conditions by the first week of August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 11:39 PM CST, 21 minutes earlier.
Area forecast discussion, Jul 31, 11:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1239 AM CDT Thu Aug 1 2024
...New AVIATION...
.SHORT TERM...
(This evening through Thursday)
Issued at 1214 PM CDT WED JUL 31 2024
High pressure will remain across the northern Gulf through the
short term with west to southwesterly flow across the state. PW
values will be near the 90th percentile with instabilities between
3500 and 4500 J/kg. Shear will be slightly higher in the east,
though winds across the state won't allow for quick storm motion
today. Expect scattered activity, mainly across the southeastern
half of the state today where instability is strongest. High
temperatures will be in the mid to upper 90s, and with the high
moisture, heat indices are expected to be around or slightly above
105 this afternoon.
Overnight, activity should weaken after sunset with little to no
convection expected by sunrise. Lows overnight will be in the mid
to upper 70s, so little relief from the daytime high temps.
Thursday, diurnal activity is again expected with the most
coverage across the south and east where instabilities will again
be stronger. Heat indices will be the same if not slightly higher
around 105 -109 degrees, so will keep a Heat Advisory going today
through Thursday afternoon at least. With heat indices as high as
expected, will need to monitor for a possible upgrade of the
advisory today and tomorrow.
24
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 343 PM CDT WED JUL 31 2024
The upper ridge will hold on one more day on Friday before moving
westward over the Rocky Mountain States. Heat indices will once
again rise between 101 and 107 degrees. Isolated to scattered
showers and storms will remain possible during the afternoon as an
upper trough axis digs southward over the eastern CONUS. A surface
front will move southward into the region by Saturday, which will
help to trigger additional afternoon showers and storms along and
ahead of the front mainly across the southern half of the forecast
area. As the front loses upper level support, it should gradually
wash out and become less pronounced with time going into the day
on Sunday.
All attention will then turn toward the Florida Peninsula and the
Bahamas Sunday and into early next week. NHC is highlighting that
region for possible tropical development as a disturbance moves
northwestward. Global guidance solutions are still having a tough
time resolving potential tropical development and where a
developing system might happen to track. Still many details to
iron out, but certainly something for us to keep an eye on
through the end of the forecast period.
56/GDG
&&
.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT THU AUG 1 2024
VFR conditions expected for the next 24 hours. A shower or storm
is possible this afternoon but too low to mention as it will be
more of the typical hit and miss variety. Otherwise look for generally
fair weather cumulus with heating. Winds will be light/variable
to near calm overnight with light westerly winds 4 to 7 kts in
the afternoon.
16
&&
.FIRE WEATHER...
Isolated to scattered showers and thunderstorms are possible each
day with the hot/humid air mass remaining in place through the
remainder of the week and into the weekend. We could see a
broad/diffuse frontal boundary push southward into our area on
Saturday. Otherwise, generally light winds are expected for the
next several days with min RHs well above critical values.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 96 73 97 73 / 20 10 30 30
Anniston 93 74 94 74 / 20 10 30 30
Birmingham 96 76 97 75 / 10 10 30 30
Tuscaloosa 97 75 98 76 / 10 10 30 20
Calera 95 75 96 75 / 10 10 30 20
Auburn 94 75 95 75 / 20 10 20 20
Montgomery 97 76 98 77 / 20 10 20 20
Troy 95 74 96 75 / 30 20 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for the following
counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-
Cherokee-Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-
Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-
Marion-Montgomery-Perry-Pickens-Pike-Randolph-Russell-Shelby-St.
Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.
&&
SHORT TERM...24
LONG TERM....56
AVIATION...16
Hazardous weather outlook, Jul 31, 2:41 AM CST, 21 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
341 AM CDT Wed Jul 31 2024
ALZ011>015-017>050-011145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
341 AM CDT Wed Jul 31 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Drought, Fayette
- When
- August 1, 12:00 AM CST to August 6, 12:00 AM CST
- Where
- Fayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Dry conditions from June and early July improved by early August, with the county falling below Severe (D2) drought by the second week of the month.
Drought, Lamar
- When
- August 1, 12:00 AM CST to August 6, 12:00 AM CST
- Where
- Lamar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Dry conditions from June and early July improved by early August, with the county falling below Severe (D2) drought by the second week of the month.
Drought, Walker
- When
- August 1, 12:00 AM CST to August 6, 12:00 AM CST
- Where
- Walker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Dry conditions from June and early July improved by early August, with the county falling below Severe (D2) drought by the second week of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 31, 2024$100 million · 1 event
- Wildfire in Washington, August 1 to 19, 2024$35 million · 1 event
- Wildfire in Colorado, August 1 to 4, 20241 death · 1 event
- Heat in California, August 1, 20241 death · 1 event
- Wildfire in Washington, August 1 to 16, 2024$19 million · 1 event
- Wildfire in Colorado, August 1 to 21, 2024$10 million · 1 event
- Wildfire in Utah, August 1 to 20, 2024$9.5 million · 1 event
- Wildfire in Idaho, August 1 to 8, 2024$6.0 million · 1 event
- Wildfire in Colorado, August 1 to 3, 2024$5.0 million · 1 event
- Wildfire in Washington, August 1 to 16, 2024$2.9 million · 1 event
- Wildfire in Washington, August 1 to 2, 2024$2.1 million · 1 event
- Wildfire in Idaho, August 1 to 4, 2024$1.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190708, 1190709, 1190710.